It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board


ADD / ADHD Board Index
Board Index > ADD / ADHD | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


I have a 10 yr old daughter who is severely hearing impaired (in both ears since birth but wears a hearing aid and speaks unbelievably normal) and ADHD diagnosed for about 1 1/2 years. We started her on Adderall the regular kind and she stayed on it for about 11 months gradually increasing until she was taking 20 mg in a.m. and 20 mg in p.m.
Then her doctor changed her to the XR to help with the downtime at the end of the school day. She now takes 2x20 mg XR capsules a day....she is the only kid I know that takes 40 mg XR a day.
I guess I was stupid about the whole thing because I did the research on the regular adderall but not the XR. I thought that they would have the same side effects and overall effects BUT...
She always seems to be unhappy or disappointed. And very grouchy and pouty and stubborn. She treats me like I should be a psychic dog to obey her every whim whether spoken outloud or not. She is never appreciative of anything. She seems to have lost all sympathy and concern for anyone but herself. She acts like I have to either be doing things for her 24/7 or make plans for her to go with someone else all the time or just let her do what she wants. And now she has developed a tic....clearing her throat every 5 sec. The adderall has helped her school work or at least it was helping, now we are starting to have problems but I think she is just choosing to not do it. I just don't know anymore. I question myself on whether her personality is real, drug induced, age, part of her hearing impairment or ME. Some of my family says it is just her, some say it is the medicine, the school doesn't seem to know but doesn't really see it as a problem since she is always well behaved (which means she sits and says nothing all day and they love it...1 less to really deal with), her psychiatrist wants to keep her on the 40mg of XR and put her on Prozac for depression (which I refused) and put her on Tenex for her new tic (which I am going to refuse) and me & my husband are on the fence and very confused.
If I take her off the medicine completely what will I be risking? Will she fall behind in school? How long will it take her to get adjusted to not being drugged? If I reduce the medicine will I even know then and how long should I wait to decide what to do then if it doesn't change things? But if I keep her on it what am I doing to her? I would really like to know if she is really depressed and if so why? Or if she is going through some kind of phase? Early hormones?
MOMS- Where do you find the answers?
The Dr doesn't know. The stupid Tenex he wants to prescribe is not approved for kids under 12, is normally prescribed for high blood pressure or heroine addiction NO JOKE and has a whole list of side effects including amnesia (sp?) and the website for Adderall XR says the recommended dosage is 30mg a day for adults yet her DR has her on 40mg. The school doesn't know because my daughter is the only hearing impaired child in the district so they don't know what a hearing impaired child's normal personality should be. The pediatrician does not believe ADHD is an actual disorder. The School for the Deaf in our state thinks she should live at their school 190 miles away from home fulltime...OF COURSE.
I am in tears....I want to know who my real daughter is and I want to know what her real capabilities are but how do you know which is which. Is the one talking nonstop, running through the mall & climbing under the racks, flunking school, drawing on her bedroom walls, and driving everyone crazy my daughter.....Or is she the quiet one who can sit for hours playing a gameboy, who does her homework now but still doesn't really understand what she did or how she got it right, the one who is stomping through the house and slamming doors because you are making chicken instead of pizza for dinner, the one who used to never cry comes home from school bawling because someone wasn't her friend today, the one who used to know she was beautiful but now tells you that she is ugly or stupid, the one who acts like you never do enough for her that you shouldn't dare tell her "no" when she thinks she should have a new piece of clothing or a cd everytime you go to the store.
I really do not know who my kid is and I miss parts of the old her but I love parts of the new her. I just want her to be a happy 10 year old kid that is not failing school and can do extra activities with the rest of the kids and I know being hearing impaired throws a little kink in there but HOW DO YOU KNOW WHAT TO DO?
PLEASE HELP ME SOMEONE.
I can't even begin to know the emotional issues concerning the hearing-impaired other than it must be very difficult for children and parents to bear. As far as the Adderall, it is obvious the dose is too high for her age. It could be the Adderall causing some problems..a listed side effect is "emotional lability", which is basically mood swings and/or uncontrollable laughing or crying.

Another possibility is tolerance withdrawal symptoms...she may have developed a tolerance to the effects of the Adderall, meaning she can suffer withdrawal symptoms (fatigue and mental depression) because her brain now requires more of the drug to get any effects. Tolerance is always a possibility when talking about addictive substances, even at legal prescribed doses.

But who knows. One thing that is obvious, she does need a different doctor. However, your doctor does what most do when confronted with medication trouble..usually it's either upping the current dose(but it looks like he's gone as far as he can with that one), so the next step is to start treating the drugs' adverse effects with "other drugs". This is how most people end up on prescription "drug cocktails" for life; sometimes developing huge tolerances and suffering many a crisis in a lifespan.

I will tell you she can't just stop the Adderall now; it must be weaned VERY slowly and she still might have some withdrawals. But nobody can tell you what to do next; whether to start new meds or not to; that is your decision but the outcomes will never be certain and could take years to find the right drug cocktails..even then there is no guarentee those will work forever either.

Is there any special ed, schools or tutoring for the hearing-impaired offered near you?





All times are GMT -7. The time now is 09:44 AM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!